Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 210, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 6:55 AM EDT for Williams County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 6:55 AM EDT (10:55 UTC)
- Expired
- Aug 24, 1998, 7:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Williams County, OH
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
453 WUUS53 KIWX 241059 RRA SVRFWA OHC171-241140- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 555 AM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMS COUNTY IN NORTHWESTERN OHIO * UNTIL 745 AM EDT * AT 652 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MONTPELIER TO STRYKER MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MONTPELIER STRYKER SOUTHEAST PARTS OF WILLIAMS COUNTY GOLFBALL SIZE HAIL SEEK SAFE SHELTER IMMEDIATELY. JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:04 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 24, 3:04 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 AM EST MON AUG 24 1998 06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI. NOTHING TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR. WEAK TROF FROM SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END OF LM BUT SO FAR UNIMPRESSIVE. THIS AREA OF SHOWERS ON SOUTHERN EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM WITH STRONGER SYS SEEN IN WATER VAPOR IN MT. QUESTIONS THIS AM ARE MANY. 6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED. ADAS SHOWING BEST SFC CONV VCNTY OF W MI BACK INTO SE IA. SEEMS EVEN WITH LOW LVL JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH WARM MID LVL TEMPS. NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK WEST IN IA INVOF SFC LOW AND UPR TROF. THIS ALL TRACK EASTWARD OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED. FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION LIKELY DEPENDENT ON AMT OF INSOLATION. WOULD STILL CARRY SMALL CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE THEN. TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT. FAN LOOKS TOO COOL TUE WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS. SBN 088/068 083/061 080 66263 FWA 090/069 086/061 081 66263 AOH 090/069 087/062 081 66255 .IWX...NONE. TEH
In the hours before
Local storm report, Aug 24, 6:20 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM MARCELLUS MI .75 INCH HAIL
08/24/98 CASS
0355 AM BRONSON MI 1.75 INCH HAIL
08/24/98 BRANCH
0400 AM COLDWATER MI WIND DAMAGE
08/24/98 BRANCH NUMEROUS TREES DOWN
EAST OF I 69
0430 AM PITTSFORD MI TORNADO
08/24/98 HILLSDALE MULTIPLE PIREP REPORTS
0430 AM HILLSDALE MI WIND DAMAGE
08/24/98 HILLSDALE LARGE TREES DOWN COUNTY
WIDELocal storm report, Aug 24, 6:20 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM MARCELLUS MI .75 INCH HAIL
08/24/98 CASS
0355 AM BRONSON MI 1.75 INCH HAIL
08/24/98 BRANCH
0400 AM COLDWATER MI WIND DAMAGE
08/24/98 BRANCH NUMEROUS TREES DOWN
EAST OF I 69
0430 AM PITTSFORD MI TORNADO
08/24/98 HILLSDALE MULTIPLE PIREP REPORTS
0430 AM HILLSDALE MI WIND DAMAGE
08/24/98 HILLSDALE LARGE TREES DOWN COUNTY
WIDELocal storm report, Aug 24, 6:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM PIONEER OH .88 INCH HAIL
08/24/98 WILLIAMS
0500 AM 2 NE FREMONT IN .75 INCH HAIL
08/24/98 STEUBEN
0500 AM CLEAR LAKE IN 65 MPH TSTM GUST
08/24/98 STEUBEN
0515 AM FAYETTE OH 65 MPH TSTM GUST
08/24/98 FULTON NUMEROUS TREES AND
POWER LINES DOWN.
0525 AM WAUSEON OH .88 INCH HAIL
08/24/98 FULTON
0525 AM WAUSEON OH 60 MPH TSTM GUST
08/24/98 FULTON NUMEROUS TREES AND
POWER LINES DOWNLocal storm report, Aug 24, 6:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM PIONEER OH .88 INCH HAIL
08/24/98 WILLIAMS
0500 AM 2 NE FREMONT IN .75 INCH HAIL
08/24/98 STEUBEN
0500 AM CLEAR LAKE IN 65 MPH TSTM GUST
08/24/98 STEUBEN
0515 AM FAYETTE OH 65 MPH TSTM GUST
08/24/98 FULTON NUMEROUS TREES AND
POWER LINES DOWN.
0525 AM WAUSEON OH .88 INCH HAIL
08/24/98 FULTON
0525 AM WAUSEON OH 60 MPH TSTM GUST
08/24/98 FULTON NUMEROUS TREES AND
POWER LINES DOWNSpecial weather statement, Aug 24, 6:46 AM EDT, 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 AM EST MON AUG 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA... SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM EST/NOON EDT... SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA ...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS MORNING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY INCREASE TONIGHT. MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO NORTHWEST OHIO OVERNIGHT. UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE LIKELY THIS EVENING AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT. TEH
Special weather statement, Aug 24, 6:46 AM EDT, 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 AM EST MON AUG 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA... SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM EST/NOON EDT... SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA ...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS MORNING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY INCREASE TONIGHT. MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO NORTHWEST OHIO OVERNIGHT. UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE LIKELY THIS EVENING AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:27 AM EDT | Tornado Warning | IWX | Williams | 48 min |
| Aug 24, 5:57 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 24, 6:15 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 6:48 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 62 min |
| Aug 24, 7:15 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 50 min |
| Aug 24, 7:45 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 45 min |
| Aug 24, 7:50 AM EDT | Flash Flood Warning | IWX | Fulton, Henry, Williams | 3 hr |
| Aug 24, 8:01 AM EDT | Severe Thunderstorm Warning | IWX | Putnam | 49 min |
| Aug 24, 8:31 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| Aug 24, 5:11 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 49 min |
| Aug 24, 5:29 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 46 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 49 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 49 min |
| Aug 24, 6:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.